Florida, 2008

Damaging Wind in Florida, September 10, 2008

September 10, 2008 · NWS TAE · 1 event in 1 county or zone

Straight line winds on the 10th downed several trees near Sopchoppy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Straight line winds on the 10th downed several trees near Sopchoppy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 10, 2:25 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 10, 2:25 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT WED SEP 10 2008

...COASTAL FLOODING EXPECTED LATE TONIGHT INTO THURSDAY...

.SYNOPSIS...AT 18 UTC THE REGIONAL SURFACE ANALYSIS SHOWS AN AREA OF
HIGH PRESSURE TO OUR NORTH...GENERALLY ESTIMATED TO BE NEAR 1027MB.
HURRICANE GUSTAV...NOW A CATEGORY 2 HURRICANE...CONTINUES MOVING
ACROSS THE SOUTHERN GULF OF MEXICO. IT IS CENTERED ABOUT 400 MILES
SOUTH SOUTHWEST OF APALACHICOLA FLORIDA. LOCAL RADARS ARE SHOWING
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AN INCREASED MOISTURE
FEED FROM THE ATLANTIC. PLENTY OF INSTABILITY THIS AFTERNOON IS
PROMOTING WIDESPREAD DEVELOPMENT AND THIS IS EXPECTED TO CONTINUE
INTO THE EVENING HOURS.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT).
LOTS OF ACTIVITY TO COVER THIS AFTERNOON SO ILL TRY AND BE BRIEF.
PLENTY OF DEEP LAYER MOISTURE AND LINGERING INSTABILITY WILL KEEP
SHOWERS AND THUNDERSTORMS GOING INTO THE EVENING HOURS. IT APPEARS
THAT THE GUIDANCE IS HAVING A TOUGH TIME DETERMINING HOW MUCH
CONVECTION WILL OCCUR...AS POPS ARE CERTAINLY NOT VERY HIGH
TONIGHT...GIVEN THE CURRENT RADAR COVERAGE GENERALLY WENT ABOUT 10
PERCENT ABOVE GUIDANCE FOR TONIGHT. TEMPERATURES ALSO LOOK A LITTLE
TOO COOL FOR OUR COASTAL AREAS AND EVEN INLAND NORTH FLORIDA. GIVEN
THE TROPICAL AIRMASS IS IN PLACE...GENERALLY INCREASED MAVMOS TEMPS
2 TO 3 DEGREES. THIS AMOUNTS TO A PERSISTENCE BASED FORECAST.

FOR THURSDAY AND FRIDAY...MOISTURE TRACKING IN FROM THE ATLANTIC
AROUND THE NORTHERN PERIPHERY OF IKE WILL CONTINUE TO KEEP POPS
ELEVATED THROUGHOUT THE REMAINDER OF THE WEEK. GENERALLY STAYED
CLOSE TO GUIDANCE VALUES ON THESE DAYS THAT THE GFS HAD TO OFFER.
THE NAM LOOKS TO BE TOO DRY...ESPECIALLY BASED ON WHAT OCCURRED
TODAY.

THE MAIN IMPACT WILL BE COASTAL FLOODING STARTING LATE TONIGHT AND
CONTINUING INTO THURSDAY. THE PRESSURE GRADIENT FROM THE RIDGE TO
THE NORTH AND IKE TO THE SOUTH WILL CREATE 20 TO 25 KNOT WINDS WITH
HIGHER GUSTS OVER OUR COASTAL AREAS. GIVEN THAT THE TWO TIDAL GAGES
WE HAVE ACCESS TO ARE ALREADY RUNNING ON THE ORDER OF 1.5 (PANAMA
CITY) TO 2.3 (CEDAR KEY) FEET ABOVE NORMAL...IM INCLINED TO FAVOR
SLIGHTLY HIGHER TOTALS IN PLACES THAN INDICATED IN PREVIOUS
FORECASTS. ESPECIALLY SINCE THE GFS BASED EXTRATROPICAL SURGE
GUIDANCE IS RUNNING A LITTLE BELOW OBSERVATIONS. THIS EQUATES TO A
FORECAST AS FOLLOWS:

COUNTY               STORM SURGE           STORM TIDE
DIXIE                 2 TO 3 FEET            3 TO 5 FEET
TAYLOR                2 TO 3 FEET            3 TO 5 FEET
JEFFERSON             2 TO 3 FEET            3 TO 5 FEET
WAKULLA               3 FEET                 4 TO 7 FEET
FRANKLIN              3 FEET                 4 TO 7 FEET
GULF                  3 FEET                 4 TO 7 FEET
BAY                   2 FEET                 2 TO 4 FEET
WALTON                2 FEET                 2 TO 4 FEET

THIS IS VERY SIMILAR TO THE AMOUNTS SEEN DURING HURRICANE GUSTAV. WE
WANT PEOPLE TO UNDERSTAND THAT IF YOU HAD ISSUES WITH COASTAL
FLOODING DURING GUSTAV...THAT YOU NEED TO TAKE PRECAUTIONS TONIGHT
BEFORE THE WATERS BEGIN TO RISE. A COASTAL FLOOD WARNING HAS BEEN
ISSUED FOR COASTAL AREAS OF GULF...FRANKLIN AND WAKULLA COUNTIES.
THESE AREAS...WHICH ESSENTIALLY FACE SOUTHEAST...INTO THE ONCOMING
WIND WILL BE MOST VULNERABLE TO COASTAL FLOODING. AREAS IN THE
SOUTHEAST FLORIDA BIG BEND ARE LESS VULNERABLE DUE TO A PRIMARILY
OFFSHORE WIND COMPONENT...THUS THE ADVISORY THERE. FOR BAY AND
WALTON COUNTIES...THE LOWER AMPLITUDE TIDES WILL LIKELY PREVENT
SIGNIFICANT COASTAL FLOODING IN THESE AREAS.

HIGH SURF WILL CONTINUE TO BE AN ISSUE ALONG THE FRANKLIN AND
PANHANDLE COASTS THROUGH THE NEXT COUPLE OF DAYS. WE ARE ALREADY
SEEING WAVE HEIGHTS UP TO 13 FEET AT OUR BUOYS AND THIS WILL ONLY
INCREASE AS THE SWELL FROM IKE CONTINUES TO PROPAGATE NORTHWARD. WE
ARE FORECASTING A MAX PEAK OF WAVE HEIGHTS NEAR 23 FEET. THIS WILL
EQUATE TO SURF AT THE BEACHES OF 9 TO 13 FEET WITH ISOLATED HIGHER
SETS NEARING 15 FEET.

.LONG TERM (FRIDAY NIGHT-TUESDAY)...AS IKE MOVES TOWARDS THE WESTERN
GULF OF MEXICO...STRONG DEEP LAYERED HIGH PRESSURE IS FORECAST TO
BUILD OVER THE SERN STATES. THIS IS EXPECTED TO DRY OUT AND HEAT UP
THE ATMOSPHERE FOR THE UPCOMING WEEKEND. POPS WILL BE LOW BOTH
SATURDAY AND SUNDAY WITH TEMPS RISING INTO THE 90S. THE UPPER RIDGE
WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK WITH THE DOMINANT SFC
HIGH PRESSURE RIDGE BUILDING INTO THE OHIO VALLEY. BY TUESDAY...THIS
FEATURE SHOULD HELP TO INCREASE EASTERLY FLOW ACROSS THE
AREA...ALONG WITH HIGHER MOISTURE AND SLIGHTLY HIGHER POPS.

&&

.MARINE...SMALL CRAFT ADVISORIES WILL CONTINUE FOR OUR
WATERS...EXCEPT IN APALACHEE BAY AND ALONG THE TAYLOR AND DIXIE
COUNTY COASTLINES. 20 TO 25 KNOT WINDS NEARSHORE WITH 25 TO 30 KNOT
WINDS OFFSHORE WILL CONTINUE TO CREATE HAZARDOUS CONDITIONS FOR
MARINERS...ALONG WITH THE EXTREMELY HIGH SEAS. SMALL CRAFT SHOULD
REMAIN IN PORT THROUGH THE WEEKEND UNTIL THESE CONDITIONS SUBSIDE ON
SUNDAY. WINDS AND WAVE HEIGHTS SHOULD PEAK AROUND THURSDAY
MORNING/AFTERNOON AND GRADUALLY SUBSIDE INTO SATURDAY. THE SMALL
CRAFT ADVISORY HAS BEEN EXTENDED BASED ON THE LATEST SPECTRAL WAVE
GUIDANCE UNTIL 00Z SUNDAY.

&&

.AVIATION...SCATTERED SHOWERS AND EVENTUALLY THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA THIS AFTERNOON...ARRIVING FIRST AT VLD AND
ABY AND LASTLY AT DHN. ANOTHER AVIATION CONCERN WILL BE ELY BREEZES
THAT WILL OCCASIONALLY GUST OVER 20 KT EVEN OUTSIDE TS. OVERNIGHT...
MVFR CEILINGS ARE FORECAST FOR THE 10-14Z TIME FRAME...ALTHOUGH IFR
CANNOT BE RULED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  76  91  74  91  74 /  30  60  30  50  10
PANAMA CITY  77  90  77  88  76 /  30  70  40  60  10
DOTHAN       74  90  74  91  72 /  40  60  30  50  10
ALBANY       74  90  74  91  73 /  40  70  30  50  10
VALDOSTA     75  91  73  91  73 /  40  70  30  40  10
CROSS CITY   75  91  75  89  72 /  30  60  30  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HIGH SURF ADVISORY UNTIL 2 PM EDT /1 PM CDT/ SATURDAY FOR THE
     FOLLOWING ZONES: BAY...COASTAL WALTON...FRANKLIN...GULF.

     COASTAL FLOOD ADVISORY FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
     8 PM EDT /7 PM CDT/ THURSDAY FOR THE FOLLOWING ZONES: BAY...
     COASTAL WALTON...DIXIE...JEFFERSON...TAYLOR.

     COASTAL FLOOD WARNING FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
     8 PM EDT /7 PM CDT/ THURSDAY FOR THE FOLLOWING ZONES:
     FRANKLIN...GULF...WAKULLA.

GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ SATURDAY FOR
     THE GULF WATERS FROM DESTIN TO OCHLOCKONEE RIVER OUT TO 60
     NAUTICAL MILES.

&&

LONG TERM...CAMP
AVIATION...WOOL
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Sep 10, 4:35 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 AM EDT WED SEP 10 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-111000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
535 AM EDT WED SEP 10 2008 /435 AM CDT WED SEP 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST
AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
AND TONIGHT AS TROPICAL MOISTURE SURGES NORTHWARD IN THE WAKE OF
HURRICANE IKE...WHICH WILL MOVE WEST-NORTHWEST INTO THE CENTRAL GULF
OF MEXICO. SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW STRONG
STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED OVER THE MARINE WATERS. IN
ADDITION...LARGE SWELLS FROM IKE WILL APPROACH THE COAST THIS
AFTERNOON. THE SURF AND THREAT OF RIP CURRENTS ALONG AREA BEACHES
WILL ALSO INCREASE THIS AFTERNOON AND TONIGHT. THE COMBINATION OF
STRONG ONSHORE WINDS...LARGE SWELLS...AND HIGH ASTRONOMICAL TIDES
DUE TO AN APPROACHING FULL MOON...MAY LEAD TO SOME MINOR BEACH
EROSION AND MINOR COASTAL FLOODING AT TIMES OF HIGH TIDES LATER
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HURRICANE IKE WILL CONTINUE ITS WEST-NORTHWEST MOTION...MAKING
LANDFALL ALONG THE LOWER TEXAS COAST EARLY SATURDAY MORNING. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW OF THE STORMS AGAIN ON
THURSDAY. LARGE SWELLS AND HIGH SURF WILL CONTINUE THURSDAY AND
FRIDAY BEFORE CONDITIONS IMPROVE THIS WEEKEND. ONCE AGAIN...THERE
WILL BE A HIGH RISK FOR RIP CURRENTS FOR AREA BEACHES ON THURSDAY.
LOWER RAIN CHANCES AND WARMER TEMPERATURES WILL RETURN THIS WEEKEND
INTO EARLY NEXT WEEK AS A DEEP LAYER RIDGE OF HIGH PRESSURE BUILDS
OVER THE SOUTHEASTERN STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI

In the hours before

Special weather statement, Sep 10, 4:14 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 PM EDT WED SEP 10 2008

FLZ017>019-027-028-102315-
JEFFERSON-LEON-MADISON-TAYLOR-WAKULLA-
514 PM EDT WED SEP 10 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON...LEON...
MADISON...TAYLOR AND WAKULLA COUNTIES IN FLORIDA ...

* UNTIL 715 PM EDT

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE LEADING EDGE OF A CLUSTER OF STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES SOUTHWEST OF MADISON TO PERRY TO 16 MILES
SOUTHWEST OF PERRY...MOVING NORTHWEST AT 26 MPH.

THESE STORMS WILL BE NEAR...
  MONTICELLO BY 605 PM EDT.
  SAINT MARKS BY 625 PM EDT.
  CRAWFORDVILLE BY 640 PM EDT.
  WOODVILLE BY 645 PM EDT.
  TALLAHASSEE BY 700 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

22-BARRY

The radar

The Tallahassee radar (KTLH), 41 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
September 10, 5:37 PM EST to 5:39 PM EST
Where
Wakulla County, 0.89 mi SW of Sopchoppy
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.061, -84.490

Several trees were blown down near Sopchoppy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136138.